Background: Noninflammatory alopecia is a frequent problem in dogs. Estrogen-induced alopecia is well described in dogs, with estrogen producing testicular tumors and canine female hyperestrogenism.
Objectives: To increase awareness that extensive alopecia in dogs can be caused by exposure to estradiol gel used by owners to treat their postmenopausal symptoms.
Animals: Skin biopsies from five dogs with extensive alopecia were examined.
Methods: Owners were asked for a thorough case history, including possible exposure to an estradiol gel. Complete blood work and serum chemistry panel analysis were performed to investigate possible underlying causes. Formalin-fixed skin biopsy samples were obtained from lesional skin and histopathology was performed.
Results: All owners confirmed the use of a transdermal estradiol gel and close contact with the affected dogs before development of alopecia. Histopathologic examination showed a similar picture in all five dogs. Most hair follicles were predominantly either in kenogen or telogen and hair follicle infundibula showed mild to moderate dilation. Hair regrowth was present in all five dogs after the exposure to the estradiol gel was stopped or minimized. Blood work and serum chemistry panel were within normal limits in all cases. One dog had elevated estradiol concentrations, whereas in another dog estradiol concentrations were within normal limits.
Conclusion and clinical importance: Alopecia can occur after contact with a transdermal gel used as treatment for postmenopausal symptoms in women. Estradiol gel used by female owners therefore represents a possible cause for noninflammatory alopecia in dogs. Estradiol concentrations are not necessarily elevated in affected dogs.
© 2015 ESVD and ACVD.